Skip to content
Accessible Unlicensed Requires Authentication Published by De Gruyter October 20, 2018

On the proximity of large primes

Minjia Shi, Florian Luca and Patrick Solé
From the journal Mathematica Slovaca


By a sphere-packing argument, we show that there are infinitely many pairs of primes that are close to each other for some metrics on the integers. In particular, for any numeration basis q, we show that there are infinitely many pairs of primes the base q expansion of which differ in at most two digits. Likewise, for any fixed integer t, there are infinitely many pairs of primes, the first t digits of which are the same. In another direction, we show that, there is a constant c depending on q such that for infinitely many integers m there are at least c log log m primes which differ from m by at most one base q digit.

  1. (Communicated by Stanislav Jakubec)


This research is supported by National Natural Science Foundation of China (61672036), Excellent Youth Foundation of Natural Science Foundation of Anhui Province(No.1808085J20), Technology Foundation for Selected Overseas Chinese Scholar, Ministry of Personnel of China (05015133) and Key projects of support program for outstanding young talents in Colleges and Universities (gxyqZD2016008).


[1] APOSTOL, T. M.: Introduction to Analytic Number Theory, Springer, 1976.Search in Google Scholar

[2] BANKS, W. D.—SHPARLINSKI, I. E.: Bounds on short character sums and L-functions for characters with a smooth modulus, preprint, 2016.Search in Google Scholar

[3] DOUGHERTY, S. T.—SKRIGANOV, M. M.: Maximum distance separable codes in the ρ metric over arbitrary alphabet J. Algebraic Combin. 16 (2002), 71–81.Search in Google Scholar

[4] HUFFMAN, C. W.—PLESS, V.:, Fundamentals of Error Correcting Codes, Cambridge University Press, 2003.Search in Google Scholar

[5] MAYNARD, J.: Dense clusters of primes in subsets, Compos. Math. 152 (2016), 1517-1554.Search in Google Scholar

[6] POLYMATH, DHJ: Variants of the Selberg sieve, and bounded intervals containing many primes, Res. Math. Sci. (2014), 1–12.Search in Google Scholar

Received: 2017-03-18
Accepted: 2017-06-07
Published Online: 2018-10-20
Published in Print: 2018-10-25

© 2018 Mathematical Institute Slovak Academy of Sciences